OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Franco Gori
  • Vol. 27, Iss. 11 — Nov. 1, 2010
  • pp: 2468–2479

Oblique superposition of two elliptically polarized lightwaves using geometric algebra: is energy–momentum conserved?

Michelle WynneC. Sze, Quirino M. Sugon, Jr., and Daniel J. McNamara  »View Author Affiliations


JOSA A, Vol. 27, Issue 11, pp. 2468-2479 (2010)
http://dx.doi.org/10.1364/JOSAA.27.002468


View Full Text Article

Enhanced HTML    Acrobat PDF (1006 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

In this paper, we use Clifford (geometric) algebra C l 3 , 0 to verify if electromagnetic energy–momentum density is still conserved for oblique superposition of two elliptically polarized plane waves with the same frequency. We show that energy–momentum conservation is valid at any time only for the superposition of two counter-propagating elliptically polarized plane waves. We show that the time-average energy–momentum of the superposition of two circularly polarized waves with opposite handedness is conserved regardless of the propagation directions of the waves. And, we show that the resulting momentum density of the superposed waves generally has a vector component perpendicular to the momentum densities of the individual waves.

© 2010 Optical Society of America

OCIS Codes
(260.2110) Physical optics : Electromagnetic optics
(260.3160) Physical optics : Interference
(260.5430) Physical optics : Polarization
(350.7420) Other areas of optics : Waves

ToC Category:
Physical Optics

History
Original Manuscript: July 29, 2010
Revised Manuscript: September 12, 2010
Manuscript Accepted: September 18, 2010
Published: October 22, 2010

Citation
Michelle Wynne C. Sze, Quirino M. Sugon, Jr., and Daniel J. McNamara, "Oblique superposition of two elliptically polarized lightwaves using geometric algebra: is energy–momentum conserved?," J. Opt. Soc. Am. A 27, 2468-2479 (2010)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-27-11-2468

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited